Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 25, 2007Summit County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 25, 2007, 4:23 PM MDT for Summit County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2007, 4:23 PM MDT (22:23 UTC)
Expired
Jul 25, 2007, 5:01 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Summit County, UT

The radar

The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252223
SVRSLC
UTC043-252315-
/O.NEW.KSLC.SV.W.0014.070725T2223Z-070725T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
423 PM MDT WED JUL 25 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUMMIT COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR KAMAS...OR ABOUT 9 MILES EAST OF PARK
  CITY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLEY BY 430 PM MDT...
  MARION BY 430 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4067 11141 4062 11128 4069 11120 4076 11129

$$

TARDY
2 follow-up statements
000 
WWUS55 KSLC 252246
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT WED JUL 25 2007

UTC043-252315-
/O.CON.KSLC.SV.W.0014.000000T0000Z-070725T2315Z/
SUMMIT UT-
446 PM MDT WED JUL 25 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL SUMMIT COUNTY...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER SOUTH CENTRAL SUMMIT COUNTY...OR ABOUT 
15 MILES SOUTHEAST OF COALVILLE...MOVING NORTHEAST AT 15 MPH.

THIS STORM PRODUCED HAIL AS LARGE AS QUARTERS EAST OF PARK 
CITY AND SOUTHWEST OF OAKLEY.

LAT...LON 4073 11131 4066 11122 4076 11111 4082 11119

$$

TARDY
000 
WWUS55 KSLC 252301
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT WED JUL 25 2007

UTC043-252310-
/O.CAN.KSLC.SV.W.0014.000000T0000Z-070725T2315Z/
SUMMIT UT-
500 PM MDT WED JUL 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SUMMIT COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. OTHER STRONG THUNDERSTORMS CONTINUE ACROSS
THE WASATCH MOUNTAIN VALLEYS AND WESTERN UINTAS. STORMS ARE STILL
CAPABLE OF PRODUCING HAIL AND VERY HEAVY RAIN.

LAT...LON 4073 11131 4066 11122 4076 11111 4082 11119

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:08 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 25, 3:08 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 PM MDT WED JUL 25 2007

.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN OVER UTAH THE NEXT
COUPLE OF DAYS. HIGH PRESSURE ALOFT TO THE EAST OF THE AREA WILL
MOVE WEST AND POSITION BACK ACROSS THE GREAT BASIN BY THE END OF
THE WEEK.

&&

.DISCUSSION...WITH PLENTIFUL MOISTURE IN PLACE...CONVECTION HAS
DEVELOPED RAPIDLY THIS AFTERNOON...MOSTLY OVER THE HIGHER TERRAIN
AND OVER NORTHWESTERN UTAH IN THE VICINITY OF A SHORTWAVE MOVING
INTO THE STATE. THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THE
EVENING HOURS...WITH SOME STORMS LINGERING INTO THE OVERNIGHT
HOURS. FLOODING IS A DEFINITE THREAT DUE TO THE LARGE AMOUNT OF
MOISTURE AND HEAVY RAIN AND MINOR STREET FLOODING HAVE ALREADY
BEEN REPORTED. HOWEVER...THE STORMS SEEM TO BE MOVING FAST ENOUGH
THAT FLOODING SHOULD NOT BE WIDESPREAD. BECAUSE OF THAT...HAVE NOT
ISSUED A FLASH FLOOD WATCH WITH THIS PACKAGE BUT HAVE PUT MENTION
OF LOCALLY HEAVY RAIN FOR THIS EVENING INTO THE ZFP.

MOISTURE STARTS TO DECREASE SLIGHTLY TOMORROW AS THE UPPER RIDGE
AXIS OVER COLORADO DRIFTS TOWARD THE STATE AND THE FLOW ALOFT
BECOMES MORE WESTERLY. THE FLOW IS EXPECTED TO SHIFT TO THE
NORTHWEST BY SATURDAY AS THE RIDGE AXIS MOVES OVERHEAD...AND THIS
SHOULD ALLOW PW VALUES TO DROP BELOW AN INCH ACROSS NORTHWESTERN
UTAH. THE MOISTURE IS SLOWER TO LEAVE THE SOUTH AS PWS ABOVE ONE
INCH LOOK TO PERSIST THROUGHOUT THE PERIOD. HOWEVER...EVEN OVER
THE NORTHWEST MOISTURE WILL REMAIN ABOVE NORMAL SO SCATTERED
AFTERNOON CONVECTION IS IN THE FORECAST THROUGH THE ENTIRE PERIOD.

A SLIGHT WARMING TREND IS EXPECTED OVER THE NEXT FEW DAYS AS
MOISTURE DECREASES...ALLOWING TEMPERATURES TO RETURN TO VALUES AT
OR ABOVE CLIMO BY THE WEEKEND.

ECMWF AND GFS CONTINUE TO INDICATE THAT THE RIDGE WILL MOVE BACK
EAST STARTING AT THE BEGINNING OF NEXT WEEK...ALLOWING MOISTURE TO
RETURN FROM SOUTH TO NORTH. THIS WOULD ALLOW CONVECTION TO BECOME
MORE WIDESPREAD ACROSS THE FORECAST AREA ONCE AGAIN.

&&

.AVIATION...THUNDERSTORMS WILL LIKELY AFFECT THE TERMINAL THIS AFTERNOON
INTO EARLY EVENING. OUTFLOW FROM THESE STORMS COULD BRING GUSTS 35
MPH AND BRIEF HEAVY RAIN IS POSSIBLE THROUGH 02Z. THUNDERSTORM
COVERAGE COULD GET SIGNIFICANT ENOUGH TO AFFECT APPROACHING ROUTES
22-02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
AVIATION...TARDY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 6:40 AM MDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 AM MDT WED JUL 25 2007

UTZ001>016-019>021-517-518-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
640 AM MDT WED JUL 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE VERY MOIST AIRMASS THAT HAS BEEN OVER THE AREA RECENTLY WILL
REMAIN IN PLACE FOR ANOTHER DAY. SHOWERS AND THUNDERSTORMS WILL ONCE
AGAIN PRODUCE LOCALLY HEAVY RAINS...ESPECIALLY OVER THE MOUNTAINS
AND WESTERN VALLEYS THROUGH TONIGHT. LOCAL FLOOD COULD DEVELOP...
ESPECIALLY IN STEEP TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ABUNDANT MOISTURE OVER THE WILL REMAIN IN PLACE OVER SOUTHERN
AND CENTRAL UTAH THROUGH EARLY NEXT WEEK. SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS SHOULD BE A DAILY OCCURRENCE...
ESPECIALLY OVER THE HIGHER TERRAIN. FAR NORTHERN UTAH AND SOUTHWEST
WYOMING WILL SEE A GRADUAL DRYING TREND AFTER THURSDAY....THOUGH A
FEW SHOWERS AND THUNDERSTORMS WILL BE A POSSIBILITY EACH AFTERNOON
AND EVENING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 25, 1:07 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
107 PM MDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      4 S ST. GEORGE          37.02N 113.58W
07/24/2007                   WASHINGTON         UT   COUNTY OFFICIAL

            FLASH FLOOD AFFECTING AREAS SOUTH OF ST. GEORGE. WATER,
            MUD, AND ROCKS ON THE ROADS IN BLOOMINGTON. RISE OF 500
            CFS IN MAINSTEM VIRGIN RIVER.

&&

MCINERNEY
Local storm report, Jul 25, 1:18 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
118 PM MDT WED JUL 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      3 W TORREY              38.30N 111.47W
07/24/2007                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOOD ALONG SULPHER CREEK AND THE FREMONT RIVER IN
            WAYNE COUNTY. FLOOD DESTROYED BRIDGE AND COVERED ROADS
            WITH ROCKS AND BOULDERS. CAPITOL REEF NATIONAL PARK
            AFFECTED BY FLOOD AND AREAS TO THE EAST.

&&

MCINERNEY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:22 PM MDTFlash Flood WarningSLCRich113 min
Jul 25, 3:46 PM MDTFlash Flood WatchSLC8 hr
Jul 25, 4:43 PM MDTFlash Flood WarningSLCTooele3 hr
Jul 25, 5:58 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.